MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 54MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 54MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120154
Medical Device Problem Code Loss of Osseointegration (2408)
Health Effect - Clinical Code Inadequate Osseointegration (2646)
Date of Event 05/03/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal refrence number: (b)(4).This complaint was opened by smith+nephew to document a patient complication identified through a review of clinical evidence from literature sources that includes reference to the use of a smith+nephew product.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.Bourget-murray j, watt kearns sj, piroozfar s, lukenchuk j, johnston k, werle j.Birmingham hip resurfacing for osteoarthritis - a canadian retrospective cohort study with a minimum 10-year follow-up.Can j surg.2022 may 3;65(3):e296-e302.Doi: 10.1503/cjs.013320.
 
Event or Problem Description
It was reported that on literature review "birmingham hip resurfacing for osteoarthritis ¿ a canadian retrospective cohort study with a minimum 10-year follow-up", after a bhr resurfacing surgery performed due to osteoarthritis, patient experienced cup loosening.This adverse event was treated with a revision surgery to a bhr dysplasia cup 97 months after implantation.No further information is available.
 
Additional Manufacturer Narrative
It was reported that on literature review "birmingham hip resurfacing for osteoarthritis ¿ a canadian retrospective cohort study with a minimum 10-year follow-up", after a bhr resurfacing surgery performed due to osteoarthritis, patient experienced cup loosening.This adverse event was treated with a revision surgery.The devices, used in treatment were not available for evaluation.A review of the complaint history for the cup was performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe of 12 months prior to the date in which the incident was reported.No other similar complaints were identified.Without batch numbers a review of the manufacturing records could not be performed.Should the details be received at a later date this task will be reopened and completed.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historic quality escalations was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible; no further escalation actions required.It is noted, no further information is available.As of the date of this medical investigation, clinically relevant patient-specific supporting documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the reported events.The images provided in the article have been interpreted within the text; therefore, no further analysis of the images is required.The patient¿s outcome beyond that which was documented in the article could not be confirmed nor concluded; therefore, no further medical assessment is warranted at this time.Based on the information provided we cannot further investigate the complaint our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement.If the products or additional information become available in the future, this case will be reopened.Based on this investigation the need for corrective and preventative action is not indicated.

Brand Name
ACETLR CUP HAP 54MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16820483
Report Number3005975929-2023-00056
Device Sequence Number17925126
Product Code NXT
UDI-Device Identifier03596010502582
UDI-Public3596010502582
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Literature
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74120154
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/21/2023
Supplement Date Received by Manufacturer05/16/2023
Initial Report FDA Received Date04/26/2023
Supplement Report FDA Received Date05/23/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74121146/RESURFACING FEMORAL HEAD 46MM
Outcome Attributed to Adverse Event Other;
Patient Age33 YR
Patient SexFemale